Volume 8, issue 2 (2008)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
The decomposition of the loop space of the mod $2$ Moore space

Jelena Grbić, Paul Selick and Jie Wu

Algebraic & Geometric Topology 8 (2008) 945–951

In 1979 Cohen, Moore and Neisendorfer determined the decomposition into indecomposable pieces, up to homotopy, of the loop space on the mod p Moore space for primes p > 2 and used the results to find the best possible exponent for the homotopy groups of spheres and for Moore spaces at such primes. The corresponding problems for p = 2 are still open. In this paper we reduce to algebra the determination of the base indecomposable factor in the decomposition of the mod 2 Moore space. The algebraic problems involved in determining detailed information about this factor are formidable, related to deep unsolved problems in the modular representation theory of the symmetric groups. Our decomposition has not led (thus far) to a proof of the conjectured existence of an exponent for the homotopy groups of the mod 2 Moore space or to an improvement in the known bounds for the exponent of the 2–torsion in the homotopy groups of spheres.

mod $2$ Moore spaces, homotopy decomposition, modular representation theory of the symmetric groups
Mathematical Subject Classification 2000
Primary: 55P35
Secondary: 16W30
Received: 26 December 2007
Revised: 28 March 2008
Accepted: 23 April 2008
Published: 20 June 2008
Jelena Grbić
School of Mathematics
University of Manchester
M12 9PL
United Kingdom
Paul Selick
Department of Mathematics
University of Toronto
Toronto, Ontario M5S 3G3
Jie Wu
Department of Mathematics
National University of Singapore
Singapore 119260